Alert archive / California / Small Craft Advisories in 2011

Small Craft Advisory 9, NWS San Diego, CA

April 13, 2011

NWS San Diego, CA issued this small craft advisory at Apr 13, 2011, 2:01 AM PDT. It took effect at Apr 13, 2011, 9:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2011, 2:01 AM PDT (09:01 UTC)
In effect from
Apr 13, 2011, 9:00 AM PDT
Expired
Apr 14, 2011, 3:00 AM PDT
In force
18 hr
Issued by
NWS San Diego, CA

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WHUS76 KSGX 130901
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 AM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY FOR OUTER COASTAL WATERS THROUGH TONIGHT
DUE TO FREQUENT GUSTS BETWEEN 25 AND 33 KNOTS...

.STRONG BREEZES TO NEAR GALE FORCE WINDS ARE LIKELY OVER THE OUTER
WATERS FROM MID MORNING THROUGH TONIGHT. COMBINED SEAS WILL BUILD
TO AROUND 9 FEET.

PZZ775-131700-
/O.NEW.KSGX.SC.Y.0009.110413T1600Z-110414T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
201 AM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 AM
PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
3 AM PDT THURSDAY. 

* WINDS AND WAVES: WEST TO NORTHWEST WINDS INCREASING TO SUSTAINED
  20 TO 25 KT WITH FREQUENT GUSTS TO 33 KT BY MID MORNING.

* SEAS: BECOMING VERY CHOPPY AND BUILDING TO 9 FEET WITH A PERIOD
  OF 9 SECONDS OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
3 follow-up statements
856 
WHUS76 KSGX 131634
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
934 AM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY FOR OUTER COASTAL WATERS THROUGH TONIGHT
DUE TO FREQUENT GUSTS BETWEEN 25 AND 30 KNOTS...

.GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED OVER THE OUTER WATERS THROUGH
TONIGHT. COMBINED SEAS WILL BUILD TO AROUND 7 TO 8 FEET.

PZZ775-140200-
/O.CON.KSGX.SC.Y.0009.000000T0000Z-110414T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
934 AM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY.

* WINDS AND WAVES: WEST TO NORTHWEST WINDS INCREASING TO SUSTAINED
  20KT WITH FREQUENT GUSTS TO 30 KT BY EARLY AFTERNOON.

* SEAS: COMBINED SEAS INCREASING TO 7 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
899 
WHUS76 KSGX 140300
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY FOR OUTER COASTAL WATERS THROUGH TONIGHT
DUE TO FREQUENT GUSTS BETWEEN 25 AND 30 KNOTS...

.GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE OVER THE OUTER
WATERS OVERNIGHT. COMBINED SEAS UP TO 8 FEET.

PZZ775-141000-
/O.CON.KSGX.SC.Y.0009.000000T0000Z-110414T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
800 PM PDT WED APR 13 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY.

* WINDS AND WAVES: WEST TO NORTHWEST WINDS SUSTAINED AT 20 KNOTS
  WITH FREQUENT GUSTS TO 30 KNOTS. 

* SEAS: COMBINED SEAS 6 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WEATHER.GOV/SANDIEGO
433 
WHUS76 KSGX 140945
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PDT THU APR 14 2011


PZZ775-141045-
/O.EXP.KSGX.SC.Y.0009.000000T0000Z-110414T1000Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
245 AM PDT THU APR 14 2011

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS
MORNING...

WINDS ARE DIMINISHING AND GUSTS OVER 25 KT ARE NO LONGER OCCURRING.

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 9:20 PM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 12, 9:20 PM PDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 PM PDT TUE APR 12 2011

.SYNOPSIS...
THE MARINE LAYER WILL DEEPEN TONIGHT...POTENTIALLY BRINGING SOME
LIGHT DRIZZLE TO THE COASTAL AREAS AND VALLEYS AS WELL AS A SLIGHT
CHANCE OF RAIN TO THE UPSLOPE MOUNTAIN AREAS THROUGH EARLY WEDNESDAY
MORNING.  THE INCREASING ONSHORE FLOW WILL ALSO BRING GUSTY WINDS TO
THE MOUNTAINS AND DESSERTS BY WEDNESDAY AFTERNOON.  DRY AND WARMER
WEATHER WILL RETURN ON THURSDAY AND PERSIST THROUGH THE FIRST PART
OF THE WEEKEND.  HOWEVER...COOLER WEATHER AND THE MARINE INFLUENCE
WILL RETURN ONCE AGAIN FOR EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS EVENING...WITH A WEAK SECONDARY
SYSTEM BEING CAUGHT UP IN THE FLOW OFF THE SOUTHERN CALIFORNIA
COAST.  THESE TWO SYSTEMS IN COMBINATION WITH A LOCALIZED EDDY OFF
THE SOUTHERN CALIFORNIA COAST WILL BE THE DRIVING FACTORS OVER THE
NEXT 24 HOURS OR SO.

IN THE MEANTIME THIS EVENING...THIS EDDY IS HELPING TO DRAW THE
MARINE LAYER INTO THE COAST...WITH COASTAL AREAS ALREADY SEEING
MOSTLY CLOUDY SKIES.  TEMPERATURES ARE ALSO RUNNING UP TO FOUR
DEGREES COOLER IN THESE AREAS.  ELSEWHERE THOUGH...TEMPERATURES ARE
QUITE VARIABLE...RANGING FROM THREE DEGREES COOLER AT ONTARIO TO
TWELVE DEGREES WARMER AT THERMAL.  THIS IS IN PART DUE TO THE GUSTY
WINDS ALREADY BEING SEEN IN THE COACHELLA VALLEY.  ALTHOUGH THESE
WINDS MAY BRIEFLY BACK DOWN OVERNIGHT...THE ONSHORE FLOW WILL
CONTINUE TO STRENGTHEN INTO WEDNESDAY...WITH VERY GUSTY WINDS
DEVELOPING OVER THE MOUNTAINS AND DESERTS BY THE AFTERNOON HOURS.
AT THIS POINT IN TIME...PRESSURE GRADIENTS ARE STARTING TO LOOK
PRETTY GOOD...BUT NOT CONFIDENT ENOUGH THAT A WIND ADVISORY WILL BE
NEEDED FOR THE MOUNTAINS AND DESERTS JUST YET.  HOWEVER...THE WINDS
MAY STILL BE GUSTY ENOUGH FOR THE POTENTIAL OF SOME BLOWING DUST OR
SAND IN THE DESERT REGIONS.  WILL CONTINUE TO MONITOR THE WINDS AND
GRADIENTS WITH THE LATEST MODEL RUNS.

CONFIDENCE WAS SOMEWHAT LOW IN THE WINDS THIS EVENING IN PART DUE TO
THE FACT THAT THE 00Z NAM DID NOT PICK UP ON THE COASTAL EDDY.
VISIBLE AND FOG PRODUCT SATELLITE TRENDS CLEARLY SHOW AN EDDY OFF
THE COAST.  AS THE WEAK UPPER LEVEL SYSTEM MOVES INLAND LATER
TONIGHT AND ON WEDNESDAY...THE MARINE LAYER APPEARS TO DEEPEN TO
NEARLY 4000 FEET...PUSHING INLAND ALL THE WAY TO THE MOUNTAINS.
THIS DEEPENING IN COMBINATION WITH THE WEAK SYSTEM MAY BE ENOUGH TO
CAUSE SOME LIGHT DRIZZLE IN THE COASTAL AREAS AND VALLEYS AS WELL AS
A SLIGHT CHANCE OF RAIN IN THE UPSLOPE REGIONS OF THE MOUNTAINS.
THEREFORE...HAVE UPDATED THE FORECAST THIS EVENING TO REFLECT THE
CURRENT THINKING AND TRENDS.  AS FOR THE MARINE LAYER TOMORROW...IT
DOES NOT LOOK LIKE IT WILL DEEPEN ENOUGH FOR A REVERSE CLEARING TYPE
SCENARIO...WHERE THE BEACHES CLEAR OUT BEFORE THE VALLEYS...SO
EXPECT A MORE TYPICAL TYPE CLEARING.  HOWEVER...EXPECT TOMORROW TO
BE THE COOLEST DAY OF THE WORK WEEK.

AS THE SYSTEMS EXIT THE REGION TOMORROW EVENING...WEAK RIDGING WILL
BUILD OVER THE REGION AND PERSIST THROUGH THE FIRST PART OF THE
WEEKEND.  THEREFORE...EXPECT DRY AND WARMER TYPE CONDITIONS TO
DEVELOP.  ANOTHER WEAK THOUGH WILL THEN APPROACH THE COAST FOR EARLY
NEXT WEEK...BRINGING THE RETURN OF THE MARINE LAYER TO SOUTHERN
CALIFORNIA.

&&

.AVIATION...
130307Z...MARINE STRATUS WILL SPREAD INLAND THROUGH THE COASTAL
VALLEYS OVERNIGHT...REACHING THE FOOTHILLS AFTER 08Z WITH BASES
INITIALLY 1.5-2K FT MSL AND TOPS NEAR 2.5K FT MSL. THE LAYER SHOULD
DEEPEN THROUGH THE NIGHT WITH BASES MOVING ABOVE 2K FT MSL AND TOPS
TO NEAR 3.5K FT BY MORNING. SOME MVFR/LOCAL IFR VIS RESTRICTIONS
WILL DEVELOP IN HZ/BR OVER THE HIGHER COASTAL TERRAIN AND NEAR THE
FOOTHILLS 08Z-16Z. SOME FOOTHILLS AND LOWER COASTAL SLOPES WILL BE
OBSCURED WED MORNING. THE STRATUS LAYER AND VIS RESTRICTIONS SHOULD
MIX OUT BETWEEN 17Z AND 20Z LEAVING SCT CU WITH BASES FL025-030 FOR
THE REMAINDER OF THE DAY. ELSEWHERE...SKIES WILL BE CLEAR AND VIS
UNRESTRICTED...EXCEPT IN LOCAL BLOWING DUST AND SAND IN THE DESERTS.

WEST WINDS TO 30 KTS AND GUSTY POSSIBLE OVER THE RIDGES AND THROUGH
THE BANNING PASS MAY RESULT IN SOME MODERATE UDDFS...ESPECIALLY OVER
THE DESERTS TONIGHT. THE WEST WINDS WILL INCREASE FURTHER WED AFTER
18Z...TO NEAR 45 KTS OVER THE RIDGES AND THROUGH THE BANNING PASS.
STRONG UDDFS AND LLWS WILL BE POSSIBLE. KPSP WILL BE PARTICULARLY
SUSCEPTIBLE TO WIND SHEAR IF A ROTOR DEVELOPS FOR A TIME WED
AFTERNOON AND EVENING. ROTOR CONDITIONS ARE NOT INCLUDED IN THE TAF
FOR NOW...BUT WILL BE MONITORED CLOSELY.

&&

.MARINE...
W-NW WINDS WILL INCREASE OVER THE OUTER COASTAL WATERS WED AFTERNOON
THROUGH EVENING. A SMALL CRAFT ADVISORY MAY BE NEEDED AT THAT TIME
WITH SUSTAINED 25 KT WINDS AND HIGHER GUSTS POSSIBLE. WINDS WILL
WEAKEN LATE WED NIGHT...BUT WILL LIKELY REACH 15 TO 20 KT WITH
HIGHER GUSTS AGAIN THU AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PALMER/MOEDE
AVIATION/MARINE...JD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 12, 4:11 PM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT TUE APR 12 2011

CAZ055-056-058-060>062-132315-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
411 PM PDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DEEPENING OF THE
MARINE LAYER MAY BRING SOME DRIZZLE TO THE COASTAL AREAS AND
VALLEYS LATER TONIGHT AS WELL AS A SLIGHT CHANCE OF RAIN TO THE
UPSLOPE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ONSHORE WINDS WILL INCREASE ON WEDNESDAY AFTERNOON AND
NIGHT...BRINGING GUSTY CONDITIONS OVER THE MOUNTAINS AND DESERTS.
AREAS OF BLOWING DUST AND SAND WILL BE POSSIBLE IN THE DESERTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:49 AM PDTHigh Surf AdvisorySGXSan Diego12 hr
Apr 13, 3:06 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego17 hr

Nearby

Small Craft Advisories in California, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.